MDJunction - People Helping People
 
Ask a Question
11/07/2009 11:32 AM

Can't Lose a Pound on These Meds

mj65blessed

Been wanting to lose weight for some time now, but each time they change my bipolar meds I gain more weight.

How are you guys keeping the weight off with our taking less or quiting meds.

Is it just me or are other people having problems with weight control - Abilify, Clonizepam and Risperidine meds have eating like mad.

Sad

Post edited by: mj65blessed, at: 11/07/2009 11:36 AM

Reply

11/07/2009 11:47 AM
leila1963
leila1963Posts: 52
Member

Gained a lot (I mean a lot) on Zyprexa. Oddly enough I started to lose weight when the drug stopped working for me as a mood stabilizer.

I feel for you on this weight issue; it is very depressing. On the other hand, isn't it more important to be doing well mentally than to have a smaller dress size? That's what I keep telling myself anyway.


11/07/2009 11:47 AM
Fierosmom

mj65blessed, I gained 40 lbs in 6 weeks on Zyprexa and 20 more lbs. on serequel. I enjoy exercising, so I have done that and hired a trainer for about 6 months twice a week. Nothing budged it.

What has been effecting me is each time I dip down I have turned to eating high fat, high sugar foods to increase my mood which only works in the short term.

I never had a weight problem before being diagnosed and yes it's frustrating, but it is possible to loose weight while on the meds. People are doing it. I spoke to my Psychologist about it and that helped. Going off all my medication isn't possible, but my Psychiatrist is slowly weaning me off serequel. Beth


11/07/2009 11:49 AM
uppitywoman
uppitywoman  
Posts: 42707
VIP Member
I'm an Advocate

I put on 60 lbs last year on Zyprexa so switched to Abilify and have managed to take off 27 lbs now. I don't seem to have the munchies with it. I am eating far fewer calories, no junk food, and exercising. It's hard, I know.I feel for you and hope you can get the weight gain under control.

There is the Weight Loss Support thread over in the Lounge forum if you'd like to go over there and get some support and tips.


11/07/2009 11:55 AM
auntie60
auntie60  
Posts: 303
Member

Are you kidding? If I ate like a normal person I would have to ride in the back of a truck. I am just so angry. I had fat clothes and A little smaller clothing but nothing for the middle. My two closets are filled with tags of clothing I never have worn. I am more or less a home bug. I don't like to race around malls and look at things. I am content. I have a pair of green Liz Claiborn jeans petite size 16 that I guage my weight by. Well this time last year I was not only wearing them but could actually put your finger in the waist band. Now the stupid things won't even close. Every time I step on those stupid scales they just sit there, weight the same. Now I have gone a week not eating anything but healthy choice dinners and some fruit. Do you thing the hands moved on those scales. Well HELLO. Of course they hadn't.I am about ready to toss the jeans and scales. I feel like a big fat big ready to be butchered. So no you are not alone.

Auntie 60

Dean


11/07/2009 12:48 PM
bkallas

My daughter gained about 80 lbs while taking Abilify. Her hunger is incredible. Her Dr put her on Adderall XR to try and off-set the hunger. It helps but she still struggles in the afternoons and evenings.

11/07/2009 02:40 PM
cklmt06
cklmt06  
Posts: 60
Member

I have been having alot of problems losing weight since I start Abilify and it seems that I keep gaining and its been at least 30 maybe even 40 lbs since I started taking it. I wonder if anyone has a suggestion on whether or not there is a med for depression similar to abilify that would help without the weight gain

11/07/2009 02:42 PM
uppitywoman
uppitywoman  
Posts: 42707
VIP Member
I'm an Advocate

I don't take Abilify for depression, I take it for mania. I take Wellbutrin and Lamictal for depression and it works very well.

11/07/2009 02:55 PM
rmm164
rmm164  
Posts: 2316
VIP Member

I gained on abilify. My pdoc said he'd never heard of anyone gaining weight on it before. Obviously I'm not alone. I stopped taking it when it stopped working for me but the pounds didn't go away. Then I started a med for another problem I have, gained on it. Thirty pounds on the abilify, 20 on the other. Then I started Seroquel. I eat like I'm starving at night after I take it. Another few pounds. I try to exercise but just can't get committed to it. And I certainly can't get committed to not eating ice cream. I'm trying to change my eating habits a little at a time, I think it's working. But the pounds haven't gone any where. I think I'll see about joining a gym after Christmas when I have some money. Maybe doing something besides walking by myself will give me more motivation.

11/07/2009 03:06 PM
cklmt06
cklmt06  
Posts: 60
Member

Its so good to hear that I am not the only person on abilify that has been trying to lose weight and instead of losing they are gaining weight. Although it is sad to hear that people do gain weight on this med also.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved